Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 86, NWS Brownsville, TX

June 30, 2012Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jun 30, 2012, 3:54 PM CDT for Zapata County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2012, 3:54 PM CDT (20:54 UTC)
Expired
Jun 30, 2012, 4:16 PM CDT
In force
22 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Zapata County, TX

The radar

The Brownsville radar (KBRO), 193 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2012-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2012-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2903 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS54 KBRO 302054
SVRBRO
TXC505-302145-
/O.NEW.KBRO.SV.W.0086.120630T2054Z-120630T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
354 PM CDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 445 PM CDT

* AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER FALCON...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOPENO.
  MORALES-SANCHEZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2686 9915 2679 9895 2662 9910 2660 9913
      2662 9918 2664 9920 2667 9921 2669 9921
TIME...MOT...LOC 2054Z 168DEG 16KT 2670 9910

$$

JGG
1 follow-up statement
029 
WWUS54 KBRO 302116
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
416 PM CDT SAT JUN 30 2012

TXC505-302126-
/O.CAN.KBRO.SV.W.0086.000000T0000Z-120630T2145Z/
ZAPATA-
416 PM CDT SAT JUN 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ZAPATA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER 
SEVERE. VERY HEAVY RAIN WILL REMAIN POSSIBLE.

LAT...LON 2686 9915 2679 9895 2662 9910 2660 9913
      2662 9918 2664 9920 2667 9921 2669 9921
TIME...MOT...LOC 2116Z 168DEG 16KT 2680 9912

$$

JGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:43 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 30, 1:43 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
143 PM CDT SAT JUN 30 2012

.SHORT TERM /NOW THROUGH SUNDAY NIGHT/...SQUALL LINE RACING
SOUTHWARD ACROSS THE COASTAL COUNTIES PRODUCED WIND GUSTS OF 35 TO
45KTS AS IT PASSED KHRL AND KBRO. DEEP MOISTURE AND IMPRESSIVE
INSTABILITY HAVE KEPT THUNDERSTORM INVIGORATED...BUT STORMS HAVE
NOT HAD QUITE THE HOLDING POWER DUE TO WEAK AND VARIABLE WINDS UP
TO 25000 FEET. THE OUTFLOW BOUNDARY HAS STABILIZED THE REGION IN
ITS WAKE FOR THE TIME BEING...BUT AREAS FURTHER INLAND HAVE SEEN
LITTLE CLOUD COVER AND REMAIN UNSTABLE. SHOWERS AND THUNDERSTORMS
ARE STILL EXPECTED FOR THESE REGIONS THROUGH SUNSET. PRECIPITATION
IS STILL EXPECTED TO CONTINUE THROUGH THE NEXT 36 HOURS DUE TO THE
MID LEVEL LOW CURRENTLY OVERHEAD MOVING SLOWLY WESTWARD INTO
MEXICO. CHANCES REMAIN ISOLATED FOR ALL AREAS THROUGH SUNDAY
NIGHT. HIGHS TOMORROW WILL AGAIN REACH THE MID 90S TO AROUND 100.

.LONG TERM /MONDAY THROUGH SATURDAY MORNING/...TROPICAL AIR MASS
CHARACTERISTICS WILL PERSIST OVER THE CWA ON MONDAY...BUT AS H5
RIDGING AND SURFACE HIGH PRESSURE COME TO DOMINATE THE GULF OF
MEXICO...MUCH OF THE UPCOMING WEEK WILL SEE SEASONAL WEATHER.
TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WITH A MODERATE
ONSHORE WIND. COASTAL SHOWERS WILL KEEP ISOLATED POPS IN THE
FORECAST.

&&

.MARINE...
TONIGHT THROUGH SUNDAY NIGHT...MARINE CONDITIONS ARE AGITATED AT
THE MOMENT DUE TO THE SQUALL LINE PRODUCING GUSTY NORTH WINDS. AS
THE LINE MOVES SOUTH AWAY FROM THE NW GULF...WINDS WILL SHIFT BACK
TO THE SOUTHEAST AND RUN 15 TO 20 KNOTS. EXERCISE CAUTION WORDING
IS EXPECTED...WITH POSSIBLE ADVISORIES FOR THE GULF WATERS LATE
TONIGHT INTO TOMORROW WHEN WINDS REACH AROUND 20 KNOTS. SEAS WILL
HOVER AROUND 3 TO 4 FEET THROUGH THE PERIOD.

MONDAY THROUGH THURSDAY MORNING...THE LARGE SCALE PATTERN WILL BE
DOMINATED BY SURFACE HIGH PRESSURE OVER MUCH OF THE GULF. TROPICAL
MOISTURE WILL MOVE NORTH FROM THE SOUTHWEST GULF ON THE SYNOPTIC
SCALE SOUTHEAST WINDS...PRODUCING PERIODS OF MARINE SHOWERS...BUT
OTHERWISE EXPECT MODERATE SOUTHEAST WINDS AND MODERATE SEAS...
EXCEPT FOR MONDAY WHEN WINDS AND SEAS WILL BE SLIGHTLY HIGHER AND
POSSIBLY IN EXERCISE CAUTION TERRITORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  92  78  92 /  20  30  20  10
BROWNSVILLE          77  95  78  92 /  20  30  20  10
HARLINGEN            76  95  77  95 /  20  30  20  10
MCALLEN              76  98  78  95 /  20  30  20  10
RIO GRANDE CITY      76 100  78  96 /  20  30  20  10
SOUTH PADRE ISLAND   81  90  79  90 /  30  30  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

64/54/MARTINEZ
Hazardous weather outlook, Jun 30, 4:13 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
413 AM CDT SAT JUN 30 2012

TXZ248>257-011100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
413 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE LATE
MORNING THROUGH LATE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL IS
POSSIBLE...PRODUCING PONDING OF WATER ON ROADS AND HIGHWAYS AND
MINOR NUISANCE FLOODING IN POORLY DRAINING AND LOW-LYING AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A MODERATE RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-011100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
413 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

In the hours before

Special weather statement, Jun 30, 1:07 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
107 PM CDT SAT JUN 30 2012

TXZ253>257-301800-
HIDALGO-INLAND CAMERON-INLAND WILLACY-COASTAL WILLACY-COASTAL
CAMERON-
107 PM CDT SAT JUN 30 2012

...THUNDERSTORMS WITH VERY STRONG GUSTY WINDS WILL AFFECT WILLACY...
HIDALGO AND CAMERON COUNTIES...

A LINE OF SHOWERS AND THUNDERSTORMS...MOVING SOUTH AT 20 MPH AND
PRECEDED BY AN OUTFLOW BOUNDARY...WILL AFFECT HARLINGEN VALLEY
AIRPORT...HARLINGEN...SAN BENITO...WESLACO...MCALLEN AND BROWNSVILLE
UNTIL 145 PM CDT. GUSTY WINDS UP TO 50 MPH WILL OCCUR PRIMARILY JUST
AHEAD OF THE THUNDERSTORM LINE. FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE. IF CAUGHT OUTSIDE...
CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.

54
Special weather statement, Jun 30, 1:08 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
108 PM CDT SAT JUN 30 2012

TXZ253>257-301845-
HIDALGO-INLAND CAMERON-INLAND WILLACY-COASTAL WILLACY-COASTAL
CAMERON-
108 PM CDT SAT JUN 30 2012

...THUNDERSTORMS WITH VERY STRONG GUSTY WINDS WILL AFFECT WILLACY...
HIDALGO AND CAMERON COUNTIES...

A LINE OF SHOWERS AND THUNDERSTORMS...MOVING SOUTH AT 20 MPH AND
PRECEDED BY AN OUTFLOW BOUNDARY...WILL AFFECT HARLINGEN VALLEY
AIRPORT...HARLINGEN...SAN BENITO...WESLACO...MCALLEN AND BROWNSVILLE
UNTIL 145 PM CDT. GUSTY WINDS UP TO 50 MPH WILL OCCUR PRIMARILY JUST
AHEAD OF THE THUNDERSTORM LINE. FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE. IF CAUGHT OUTSIDE...
CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.

54
Special weather statement, Jun 30, 1:54 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
154 PM CDT SAT JUN 30 2012

TXZ253-301930-
HIDALGO-
154 PM CDT SAT JUN 30 2012

...THUNDERSTORMS WITH STRONG GUSTY WINDS WILL AFFECT HIDALGO
COUNTY...

SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER SOUTHERN HIDALGO
COUNTY...AND WILL AFFECT MCALLEN AND WESLACO UNTIL 230 PM CDT. GUSTY
WINDS UP TO 50 MPH MAY OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE. ISOLATED STORMS MAY BECOME
STRONG TO MARGINALLY SEVERE. IF CAUGHT OUTSIDE... CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS.

54
Special weather statement, Jun 30, 2:18 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
218 PM CDT SAT JUN 30 2012

TXZ248-302000-
ZAPATA-
218 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR ZAPATA COUNTY...

AT 217 PM...RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR ZAPATA TO
JUST SOUTH OF BUSTAMANTE. GUSTY WINDS TO 50 MPH AND BRIEF HEAVY RAIN
CAN BE EXPECTED WITH THIS STORM. CLOUD TO GROUND LIGHTNING WILL ALSO
BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE....ZAPATA...BUSTAMANTE....SIESTA
SHORES...MEDINA...LAS PALMAS AND FALCON LAKE ESTATES...UNTIL 300 PM
CDT.

JGG
Special weather statement, Jun 30, 3:21 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
321 PM CDT SAT JUN 30 2012

TXZ249-252-302100-
JIM HOGG-STARR-
321 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JIM HOGG AND
NORTHWESTERN STARR COUNTY UNTIL 400 PM...

AT 319 PM...RADAR INDICATED STRONG THUNDERSTORMS NEAR
VIBORAS...MOVING SLOWLY NORTHWESTWARD AT ABOUT 10 MPH. VERY HEAVY
RAINFALL...GUSTY WINDS TO 45 MPH...AND CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE VIBORAS...EL SAUZ...AND GUERRA.

JGG
Special weather statement, Jun 30, 3:23 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
323 PM CDT SAT JUN 30 2012

TXZ248-302100-
ZAPATA-
323 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR ZAPATA COUNTY...

AT 322 PM...SPOTTERS REPORTED NICKEL SIZED HAIL IN ZAPATA. GUSTY
WINDS OF 35 MPH AND ADDITIONAL HAIL UP TO AROUND NICKEL SIZE WILL BE
POSSIBLE WITH STRONG THUNDERSTORMS OVER THE AREA.

THE PRIMARY THREAT WITH THESE STORMS IS VERY HEAVY RAIN...AND A
FLASH FLOOD WARNING IS IN EFFECT FOR THE ZAPATA AREA UNTIL 430 PM.

JGG

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:00 PM CDTSmall Craft Advisory for WindsBRO6 hr
Jun 30, 11:48 AM CDTSpecial Marine WarningBRO57 min
Jun 30, 12:42 PM CDTSpecial Marine WarningBRO48 min
Jun 30, 2:09 PM CDTAreal Flood AdvisoryBROCameron66 min
Jun 30, 2:26 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo94 min
Jun 30, 2:50 PM CDTFlash Flood WarningBROZapata100 min
Jun 30, 3:51 PM CDTAreal Flood AdvisoryBROCameron84 min
Jun 30, 4:22 PM CDTAreal Flood AdvisoryBROStarr, Zapata113 min
Jun 30, 4:37 PM CDTFlash Flood WarningBROCameron3 hr
Jun 30, 5:03 PM CDTFlash Flood WarningBROStarr, Zapata87 min
Jun 30, 5:40 PM CDTFlash Flood WarningBROZapata110 min
Jun 30, 6:26 PM CDTFlash Flood WarningBROStarr, Zapata2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.